MAUDE Adverse Event Report: ETHICON INC. SFXSPI PDS+ UNI VIO 12IN 3-0 SA PS-2 PR; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE

ETHICON INC. SFXSPI PDS+ UNI VIO 12IN 3-0 SA PS-2 PR; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Catalog Number SXPP1B104
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Wound Dehiscence (1154); Purulent Discharge (1812); Unspecified Infection (1930)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.What is the surgeon¿s experience with this stratafix suture? please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.Date and name of index surgical procedure? the diagnosis and indication for the index surgical procedure? were any concomitant procedures performed? what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? for the original intended closure, how were all layers closed? was the fixation loop secured to tissue at the initiation of suture use during the index procedure? was at least one reverse stitch performed prior to closure? please describe the patient manifestations of the reported infection (location, severity, appearance).Please provide the onset date/time of infection from the initial surgical procedure.Were there any pre-existing signs/symptoms of active infection prior to this surgical procedure? did the patient receive any prophylactic antibiotics pre-, intra- or post-operation? were cultures and sensitivities performed? if so, please provide the results.How much and what type of drainage is present in this wound? please describe any medical intervention performed including medication name and results.Were any pre-op cleansing procedures changed recently? if yes, please describe did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? lot number? surgeon¿s name? please clarify: the event stated it ¿was not a control release needle¿.Why was this stated in the event? did the suture pull off the suture?.
 
Event or Problem Description
It was reported a patient underwent an unknown procedure on an unknown date and a barbed suture was used.Post-op, an infection occurred.No sample will be returned.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint: (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: h6 health effect - clinical code, health effect - impact code.Additional information was requested, and the following was obtained: in a case where a plate was inserted under the ankle in (b)(6), pus came out and the wound opened approximately three months after surgery.The subcutaneous tissue and muscle had dissolved, but only the spiral had maintained its shape when the wound was opened.Osteomyelitis is also suspected.The back therapy was performed with unknown plastic surgery and the transplanted bone was removed and antibiotic cement was inserted.The patient is under observation.The same patient had no problems during surgery on the other leg, and only the spiral remained intact, so it was thought that it might have become a foothold for bacteria.Additional information was requested, and the following was obtained: what is the surgeon¿s experience with this stratafix suture? specific experience volume is unknown (unk).In this case, stratafix spiral was used for dermal/subcutaneous closure in an ankle plate implantation procedure performed in (b)(6).Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.No further information is available.Date and name of index surgical procedure? (b)(6) (exact date unk); procedure involved placement of a plate below the malleolus (ankle).The diagnosis and indication for the index surgical procedure? specific diagnosis unk; the procedure indicates an orthopedic condition requiring plate fixation.Were any concomitant procedures performed? no further information is available.What was the initial approach for the index surgical procedure? (open, laparoscopic or other)? open approach (orthopedic plating).On what tissue was the suture used? dermal/subcutaneous tissue.What was the tissue condition (normal, thin, calcified, fragile, diseased)? not fully described.Infection later caused tissue melting down to muscle, but original tissue condition at closure is unk.For the original intended closure, how were all layers closed? details are not available except that stratafix spiral was used for dermal/subcutaneous closure.Was the fixation loop secured to tissue at the initiation of suture use during the index procedure? unk.Was at least one reverse stitch performed prior to closure? no further information is available.Please describe the patient manifestations of the reported infection (location, severity, appearance).Location: below the malleolus (ankle).Approximately 3 months post op, pus discharge and wound dehiscence occurred.On wound opening, subcutaneous tissue and muscle were dissolved, while the spiral suture maintained its shape.Osteomyelitis was suspected.Please provide the onset date/time of infection from the initial surgical procedure.Approximately 3 months after the index procedure.Were there any pre-existing signs/symptoms of active infection prior to this surgical procedure? no further information is available.Did the patient receive any prophylactic antibiotics pre-, intra- or post-operation? no further information is available.Were cultures and sensitivities performed? if so, please provide the results.No further information is available.How much and what type of drainage is present in this wound? pus was present; amount not specified.Please describe any medical intervention performed including medication name and results.Wound was managed jointly with plastic surgery.Vac therapy was performed.The transplanted bone was removed, and antibiotic loaded cement was inserted.Patient is under observation; final healing not yet achieved.Were any pre-op cleansing procedures changed recently? if yes, please describe no further information is available.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? no direct suture anomaly reported.However, during re operation, the spiral suture was noted to be intact and maintaining its shape while surrounding tissues had dissolved, raising concern it may have served as a ¿platform¿ for bacteria.Other relevant patient history/concomitant medications? no further information is available.What is the physician¿s opinion as to the etiology of or contributing factors to this event? because the same patient had surgery on the opposite foot with no issues and only this side experienced infection with the spiral suture remaining intact, the surgeon suspects the suture may have acted as a foothold for bacterial colonization.What is the patient's current status? under observation with ongoing wound management, not yet fully recovered.Lot number? unk.No further information is available.Surgeon¿s name? no further information is available.Please clarify: the event stated it ¿was not a control release needle¿.Reason for this statement is unk; no needle detachment or control release issue has been reported.Why was this stated in the event? no further information is available.Did the suture pull off the suture? no such event has been reported; unk but no evidence of pull off.

Brand Name
SFXSPI PDS+ UNI VIO 12IN 3-0 SA PS-2 PR
Common Device Name
SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key24470368
Report Number2210968-2026-02097
Device Sequence Number21363832
Product Code NEW
UDI-Device Identifier10705031236240
UDI-Public10705031236240
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K182873
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/13/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberSXPP1B104
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/18/2026
Supplement Date Received by Manufacturer03/03/2026
Initial Report FDA Received Date02/27/2026
Supplement Report FDA Received Date03/13/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown